Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Topeka, KS

May 9, 2016Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 6:44 PM CDT for Washington County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 6:44 PM CDT (23:44 UTC)
Expired
May 9, 2016, 7:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
50.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:52 PM CDTTSTM WND GST 605 Sse Morrowville, KSBETWEEN 50-60 MPH
May 9, 6:52 PM CDTTSTM WND GST 605 Wsw Washington, KSBETWEEN 50-60 MPH
May 9, 7:00 PM CDTHAIL 2.75Washington, KSVIA PHOTO ON SOCIAL MEDIA. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KTOP 092344
SVRTOP
KSC201-100030-
/O.NEW.KTOP.SV.W.0092.160509T2344Z-160510T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINN...MOVING
  NORTH AT 25 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED BASEBALL SIZE HAIL
           NEAR LINN AT 641 PM. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...LINN AND MORROWVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO SHELTER INSIDE A STRONG BUILDING... AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3966 9700 3964 9720 4000 9731 4000 9702
TIME...MOT...LOC 2344Z 170DEG 22KT 3973 9713 

HAIL...2.75IN
WIND...<50MPH
 
$$

GDP
2 follow-up statements
118 
WWUS53 KTOP 092354
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT MON MAY 9 2016

KSC201-100030-
/O.CON.KTOP.SV.W.0092.000000T0000Z-160510T0030Z/
WASHINGTON-
654 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL WASHINGTON COUNTY...

AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORROWVILLE...
MOVING NORTH AT 25 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 TO 70 MPH WIND 7
         MILES SOUTH SOUTHEAST OF MORROWVILLE AT 652 PM. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN AND MORROWVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3966 9700 3964 9720 4000 9731 4000 9702
TIME...MOT...LOC 2353Z 170DEG 22KT 3979 9714 

HAIL...2.00IN
WIND...60MPH
 
$$

GDP
105 
WWUS53 KTOP 100011
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT MON MAY 9 2016

KSC201-100030-
/O.CON.KTOP.SV.W.0092.000000T0000Z-160510T0030Z/
WASHINGTON-
711 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WASHINGTON COUNTY...

AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORROWVILLE...
MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHWEST WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3984 9706 3985 9725 4000 9731 4000 9715
TIME...MOT...LOC 0010Z 174DEG 22KT 3991 9713 

HAIL...1.00IN
WIND...<50MPH
 
$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 9, 3:19 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
319 PM CDT MON MAY 9 2016

.SHORT TERM...(This Evening through Tuesday)
Issued at 319 PM CDT MON MAY 9 2016

Focus on next several hours of convection then on brief break Tues.

Severe storms will develop over the next few hours and impact much
of the area with MLCAPE of 1500-2000 J/KG with shear increasing from
NW to SE across our area from 25kts to around 45kts.  Expect mixed
modes of storms with all hazards in play.  Tornado risk appears
marginal but as usual non-zero given SE sfc flow.  Flooding and
heavy rains in local areas could actually end up being larger issue
is storms repeatedly move across same areas.

Although precip should exit by midnight the sfc low never does track
NE but instead re-develops across eastern CO as the next upper wave
approaches so look for continued SE sfc winds along with dewpoints
in the upper 50s to lower 60s through Tues but dry weather expected
at least for 24 hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 319 PM CDT MON MAY 9 2016

Upper trough moving across the Northern Plains Tuesday night and
Wednesday will bring a cold front into eastern Kansas with the
models differing slightly with the speed. Showers and thunderstorms
look to develop and move into north central Kansas late Tuesday
evening and may hold off until after midnight. The upper trough axis
will move through eastern Kansas Wednesday night and will keep a
chance of showers and thunderstorms with elevated instability and
cooler temps aloft with the upper trough. Northwest flow is expected
in the wake of the upper trough and continues through the weekend.
There are a number of waves that will move southeast out of Canada
across the area bringing a chance of showers and a few storms to the
area beginning Friday and off and on through next Monday. Best
chances for storms will be Friday then again on Sunday and Monday
where shear and instability will be favorable. Highs mainly in the
70s through Friday. A cold front moving through Friday night will
usher in cooler air for the weekend with highs in the 60s and lows
in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1213 PM CDT MON MAY 9 2016

Greatest challenge is timing of convection and impacts on TAFS.
For now will trend upward on CIGS with a tempo group late
afternoon and early evening to try and time thunderstorms.
T-storms should be out of the area by 4Z however confidence is low
on potential CIGS or VIS conds thereafter due to humid airmass and
light winds as low pressure remains stationary across KS. For now
have gone MVFR on CIGS and VIS conds with some risk for IFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...53
AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT MON MAY 9 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-101700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1154 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2
AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA
THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE
GREATEST BETWEEN 4PM AND 10PM TONIGHT.

IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY
ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE
STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY
AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 9, 6:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 N GLASCO              39.45N 97.83W
05/09/2016  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SE HANOVER              39.89N 96.88W
05/09/2016  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 6:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 N GLASCO              39.45N 97.83W
05/09/2016  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

            NICKEL TO QUARTER

&&

JP
Local storm report, May 9, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             10 SE LINN              39.58N 96.95W
05/09/2016  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

            MOSTLY COVERING THE GROUND

&&

JP
Local storm report, May 9, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             7 N GREEN               39.53N 97.02W
05/09/2016  E1.00 INCH       CLAY               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 9, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 WNW LINN              39.70N 97.12W
05/09/2016  E2.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSpecial Weather StatementTOPLyon33 min
May 8, 8:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
May 8, 8:39 PM CDTSpecial Weather StatementTOPOsage36 min
May 8, 9:01 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage18 min
May 8, 9:56 PM CDTSpecial Weather StatementTOPRepublic49 min
May 8, 10:00 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
May 8, 10:05 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 8, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud21 min
May 8, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
May 9, 12:28 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa62 min
May 9, 1:13 AM CDTAreal Flood WarningTOPRepublic3 hr
May 9, 1:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
May 9, 1:37 AM CDTAreal Flood WarningTOPCloud3 hr
May 9, 1:40 AM CDTSevere Thunderstorm WarningTOPCloud, Republic25 min
May 9, 2:09 AM CDTSevere Thunderstorm WarningTOPWashington41 min
May 9, 2:45 AM CDTSpecial Weather StatementTOPCloud30 min
May 9, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington47 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington52 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 9, 6:20 PM CDTSevere Thunderstorm WarningTOPClay, Washington40 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.